can vitamins make you sick? - VeggieBoards
Forum Jump: 
 
Thread Tools
#1 Old 07-18-2003, 05:07 PM
Veggie Regular
 
wild blackberry's Avatar
 
Join Date: May 2003
Posts: 431
I'm starting to notice that when I take my multivitamin I feel terrible. I took it about an hour ago and I feel like I could drop. UGGGGHH



I'm wondering if it is just too many megadoses of stuff. It's Nature's Life brand Vegetarian Mega Vita Min.



I feel so sick that I want to stop taking it, but I'm afraid of getting deficiencies because I don't plan my diet that much.
wild blackberry is offline  
Sponsored Links
Advertisement
 
#2 Old 07-18-2003, 05:57 PM
Veggie Regular
 
Thalia's Avatar
 
Join Date: Oct 2001
Posts: 6,902
What does it have in it? Does it have iron? That makes a lot of people ill, plus you shouldn't take iron unless a doctor tells you too.



I have felt ill from taking vitamins on an empty stomach sometimes. I know what you mean.
Thalia is offline  
#3 Old 07-18-2003, 07:43 PM
Veggie Regular
 
Vegankat's Avatar
 
Join Date: Oct 2001
Posts: 2,002
Too much of most any vitamin can make you feel sick. I'm supposed to be taking iron 3 times a day, and I only take it once a day, and it makes me feel extremely sick. Try to find a multi-vitamin that doesn't have iron in it (for the record, that's the multi-vitamin I used to take, and I'm still really deficient in iron). Also, take it just after a meal, and drink lots of water to flush your body.
Vegankat is offline  
Sponsored Links
Advertisement
 
#4 Old 07-18-2003, 11:08 PM
Newbie
 
dumbledorium's Avatar
 
Join Date: May 2003
Posts: 52
yea, definitely eat when you take your vitamins. i always get sick when i don't.
dumbledorium is offline  
#5 Old 07-18-2003, 11:50 PM
Newbie
 
GhostUser's Avatar
 
Join Date: Oct 2010
Posts: 0
There could definitely be something in there that you are sensitive to.
GhostUser is offline  
#6 Old 07-19-2003, 03:16 PM
Banned
 
Epinephrine's Avatar
 
Join Date: Apr 2003
Posts: 2,807
check for the fat-soluble vitamins like A and E, cause you can get an overdose of them since your body can't flush them out and they get stored in your cells.
Epinephrine is offline  
#7 Old 07-19-2003, 03:36 PM
Veggie Regular
 
wild blackberry's Avatar
 
Join Date: May 2003
Posts: 431
i have been taking a multivitamin AND an iron supplement because i thought i needed it. i'll try the multi without the iron and see what happens.
wild blackberry is offline  
#8 Old 07-21-2003, 10:39 AM
Veggie Regular
 
Lothar M Kirsch's Avatar
 
Join Date: Jun 2003
Location: Cologne
Posts: 2,144
Sometimes "mega"-supplements contain too much of the B group and you might suffer a flush or something like it. Because these are water soluble the effect wears off pretty soon. Certain iron supplements can get your stomach upset; if you really have to supplement iron, just take a supplement that dissolves in the small intestine. Only take iron, if your ferritin count is low. A good portion of the benefits of a veg*n diet may be attributed to a sensible iron intake.

If I'm not answering quickly enough - leave a note on Twitter for @Rheumatologe
Lothar M Kirsch is offline  
#9 Old 07-21-2003, 10:53 AM
Veggie Regular
 
Schoska's Avatar
 
Join Date: Apr 2003
Posts: 1,463
Ditto on the iron. When I was anaemic I was give a multivitamin with a pretty average amount of iron in it, and I was always very sick very soon after. (Took me a couple of times to figure out what the heck was wrong).

I swapped to a low dose one (sadly hard to find) and have no more problems.
Schoska is offline  
#10 Old 07-22-2003, 02:38 PM
Veggie Regular
 
Coney's Avatar
 
Join Date: May 2003
Posts: 1,854
You should always take a multi on a full stomach, or at least eat a good amount of something, and drink a full glass of water. Vitamins need food to attach to, so if you don't have any food in your stomach--or just water, I think the vitamin freaks out and makes you sick.



Vitamins have feelings too.... Yeah, right...



I used to always feel SO bad when I took a vitamin, and then realized I hadn't eaten before I took it.
Coney is offline  
#11 Old 07-22-2003, 03:06 PM
Beginner
 
Jaeska's Avatar
 
Join Date: Jul 2003
Posts: 147
To quote everyone else, eat with it. When I take Centrum on an empty stomach, it always makes me throw up.
Jaeska is offline  
#12 Old 07-23-2003, 12:24 AM
Veggie Regular
 
Lothar M Kirsch's Avatar
 
Join Date: Jun 2003
Location: Cologne
Posts: 2,144
Some recommendations are going the other way to take multi-vitamins on an empty stomach to get a better absorption. But I disagree, because if you take a supplement to improve on your diet or optimize it, it shouldn´t reduce your quality of life. So I also suggest a full stomach when taking multi-viamins/minerals.

If I'm not answering quickly enough - leave a note on Twitter for @Rheumatologe
Lothar M Kirsch is offline  
Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the VeggieBoards forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in


Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off